Alert archive / Washington / Winter Storm Watches in 2016
Winter Storm Watch 13, NWS Seattle, WA
NWS Seattle, WA issued this winter storm watch at Dec 25, 2016, 2:58 PM PST. It took effect at Dec 26, 2016, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2016, 2:58 PM PST (22:58 UTC)
- In effect from
- Dec 26, 2016, 4:00 PM PST
- Expired
- Dec 26, 2016, 3:04 AM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
835 WWUS46 KSEW 252258 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 258 PM PST SUN DEC 25 2016 WAZ513-567>569-261230- /O.NEW.KSEW.WS.A.0013.161227T0000Z-161228T1200Z/ OLYMPICS-CASCADES OF WHATCOM AND SKAGIT COUNTIES- CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 258 PM PST SUN DEC 25 2016 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. * TIMING...HEAVY SNOW WILL BEGIN IN THE OLYMPICS MONDAY AFTERNOON AND SPREAD TO THE CASCADES MONDAY EVENING. SNOW IS LIKELY TO REMAIN HEAVY AT TIMES THROUGH WEDNESDAY MORNING. TWO TO THREE FEET OF SNOW ACCUMULATION IS POSSIBLE IN THE CASCADES WITH ONE OR TWO FEET IN THE OLYMPICS. THE SNOW LEVEL WILL REMAIN AROUND 2000 FEET SO EVERY PASS OVER THE CASCADES WILL GET SNOW. * MAIN IMPACT...TRAVEL WILL BE AFFECTED. HIGHWAYS ARE LIKELY TO CLOSE AT TIMES FOR AVALANCHE CONTROL. SOME HIGHWAYS MAY BE CLOSED ALTOGETHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
319 WWUS46 KSEW 261104 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 304 AM PST MON DEC 26 2016 WAZ513-567>569-270145- /O.UPG.KSEW.WS.A.0013.161227T0000Z-161228T1200Z/ /O.NEW.KSEW.WS.W.0014.161227T0000Z-161228T1400Z/ OLYMPICS-CASCADES OF WHATCOM AND SKAGIT COUNTIES- CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 304 AM PST MON DEC 26 2016 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM PST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...HEAVY SNOW WILL BEGIN IN THE OLYMPICS THIS AFTERNOON AND SPREAD TO THE CASCADES LATE THIS AFTERNOON OR THIS EVENING. SNOW WILL REMAIN HEAVY AT TIMES TONIGHT THROUGH TUESDAY NIGHT. TWO TO FOUR FEET OF SNOW ACCUMULATION IS EXPECTED IN THE CASCADES WITH ONE OR TWO FEET IN THE OLYMPICS. THE SNOW LEVEL WILL REMAIN AROUND 2000 FEET...SO EVERY PASS OVER THE CASCADES WILL GET SNOW. * MAIN IMPACT...TRAVEL WILL BE AFFECTED. HIGHWAYS ARE LIKELY TO CLOSE AT TIMES FOR AVALANCHE CONTROL. SOME HIGHWAYS MAY BE CLOSED ALTOGETHER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ WAZ511-559-270145- /O.NEW.KSEW.WW.Y.0042.161226T2000Z-161227T0800Z/ HOOD CANAL AREA-BREMERTON AND VICINITY- 304 AM PST MON DEC 26 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT PST TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT PST TONIGHT. * TIMING...RAIN OR SNOW WILL DEVELOP IN THE AFTERNOON THEN TURN MAINLY TO SNOW LATE THIS AFTERNOON. PRECIPITATION WILL TURN BACK TO RAIN DURING THE EVENING HOURS. SNOWFALL ACCUMULATIONS ABOVE ABOUT 100 FEET ELEVATION WILL GENERALLY RANGE FROM 1 TO 3 INCHES. ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE ON THE HIGHEST TERRAIN BEFORE PRECIPITATION TURNS TO RAIN. * MAIN IMPACT...SNOW WILL MAKE ROADWAYS SLIPPERY AT TIMES LATE THIS AFTERNOON AND THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES, AND USE CAUTION WHILE DRIVING. && $$ ALBRECHT WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 25, 9:00 AM PST, 5 hours 58 minutes earlier.
Area forecast discussion, Dec 25, 9:00 AM PST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PST Sun Dec 25 2016
.SYNOPSIS...Cool and dry weather will persist through tonight.
Precipitation will spread onto the coast late Monday morning and
into the interior, possibly beginning as snow, by afternoon. Windy
conditions will develop late Monday, and snowfall in the mountains
may be heavy at times Monday night and Tuesday. Showers will
decrease Wednesday, then a front will bring rain Thursday.
&&
.SHORT TERM...A large patch of fog and stratus remains over the
central Puget Sound area, but elsewhere skies are nearly clear.
Winds are probably too light to mix the stratus away completely,
though the edges will become ragged and there could be sun breaks in
the afternoon. Highs today will not get out of the 30s.
Models show precipitation moving onto the coast Monday morning and
into the interior during the afternoon. The air mass will likely
be just cold enough in the interior for precipitation to begin as
snow - or more likely a rain snow mix - before changing to all
rain late in the afternoon. The precipitation will be moving in
during the afternoon hours, and low level temperatures are
marginal, so the best chance for seeing the snow flakes will be on
hills above about 500 feet and north of Seattle. Some models give
a brief accumulation of less than an inch to hills of Snohomish
county northward and to higher elevations around the area, but
accumulations will likely be insignificant if they occur at all.
Monday night will be windy and wet with temperatures holding in the
mid 30s to around 40. A period of heavy snow is likely in the
mountains as snow levels rise to 1500 feet or so in the Cascades and
2500 to 3000 feet in the Olympics. Snowfall accumulations will be
close to the warning criteria, and will probably issue a winter
storm watch for the mountains today, covering the period Monday
night and Tuesday. Portions of the north interior and possibly the
coast may see advisory level southeast winds starting Monday
evening. Albrecht/Burke
.LONG TERM...Previous discussion...After a showery period Tuesday
and Tuesday night, it appears that Wednesday will see a decrease in
shower activity and milder yet conditions as a weak upper ridge
shifts east across the area. Temperatures on Wednesday may go a
degree or two above normal for a change.
A front will give rain to the area Wednesday night and Thursday.
Then cooler air will move down from the north Thursday night and
Friday. This first batch of cool air will not be very cold, but snow
levels will come down and temperatures will fall back into the 30s
to lower 40s. Conditions may dry briefly Friday night or Saturday,
but timing of the systems this far out is difficult. Albrecht
&&
.AVIATION...Northerly flow aloft becoming more northwesterly this
afternoon. Light low level flow with the cooler air mass bottled up
over British Columbia. Air mass moist and generally stable.
Another mixed bag with regards to cigs this morning as conditions
are generally clear for terminals north of Snohomish county and
along the north coast. Further south runs the range from isolated
VFR to isolated LIFR...with MVFR and IFR present too. Much of this
has to do with fog in the SW interior...including KOLM...and the
south Sound area. Good news is that visibilities are slowly
improving over the south Sound...so expect visibility to improve as
the morning progresses. An exception to this is KPAE...as fog still
present there and may not see much in the way of improvement until
late morning or...worst case...early afternoon.
As drier air currently over northern terminals such as KBLI works
its way south will see an eventual improving to VFR conditions late
this afternoon or this evening.
KSEA...Stratus continues to dissipate as does fog...with visibility
improving slowly through the morning. Cigs 2000-3000 ft with most
marked improvement expected late this afternoon or early this
evening as drier air works its way in. Light wind for much of the
day today becoming SE at 4-8 kts tonight. SMR
&&
.MARINE...Low level northerly offshore flow will continue into
today as high pressure moves over southern British Columbia.
A vigorous front will move through the waters later Monday and
Monday night. A gale watch has been issued for the coastal
waters for Monday afternoon and evening. A gale watch has also
been issued for the Northern Inland waters and the East Entrance of
the Strait of Juan De Fuca for Monday evening. Will leave these as
watches for morning forecast package...leaving decision for
afternoon to take advantage of one more model run. Moderate to
strong onshore flow behind the front Tuesday. The low level flow
will switch to offshore on Wednesday. A weaker front will arrive on
Thursday. Felton/SMR
&&
.HYDROLOGY...
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from Monday afternoon through Monday evening for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Gale Watch from Monday afternoon through Monday evening for East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:04 AM PST | Gale Watch | SEW | 13 hr | |
| Dec 25, 3:37 PM PST | Gale Warning | SEW | 35 hr | |
| Dec 25, 3:37 PM PST | Small Craft Advisory | SEW | 5 days |
Nearby
Winter Storm Watches in Washington, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.